Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 6, 2003, 5:38 PM EDT for Westmoreland County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 5:38 PM EDT (21:38 UTC)
- Expired
- Jul 6, 2003, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
902 WUUS51 KPBZ 062138 SVRPBZ PAC129-062245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 539 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 645 PM EDT * AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DERRY...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... DERRY... LATROBE... LAWSON HEIGHTS... LIGONIER... MCCHESNEYTOWN-LOYALHANNA... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4039 7956 4022 7929 4017 7923 4035 7908
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:41 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 6, 3:41 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 341 PM EDT SUN JUL 6 2003 SEVERE WEATHER ONGOING AT PRESS TIME WITH AREA OF THUNDERSTORMS PASSING THROUGH MY NORTHERN ZONES AND HAVE ISSUED A FLOOD WATCH FOR THOSE AREAS WHICH WILL MATCH UP WITH CTP FLOOD WATCH. STORMS MOVING EASTWARD AND SHOULD BE A PROBLEM THROUGH AT THIS EVENING. UNTIL THE FRONT GOES THROUGH WEDNESDAY...EXPECT POCKETS OF ACTIVITY EACH DAY DURING THE EARLY WEEK. TIMING AND LOCATION STILL IN QUESTION SO WILL NOT TRY TO TIME AT THIS POINT. EXTENDED DRIES OUT A LITTLE BY THURSDAY BUT ADDED A CHANCE LATE INTO FRIDAY AS GFS SHOWS A LOBE SWINGING THROUGH. PIT 68 88 70 88 / 30 40 30 40 HLG 68 90 70 86 / 30 40 30 40 MGW 70 90 69 88 / 20 30 30 40 ZZV 69 90 71 86 / 40 40 30 40 PHD 69 90 71 86 / 40 40 30 40 FKL 66 89 68 85 / 30 40 30 40 DUJ 66 89 68 85 / 30 40 30 40 LBE 68 90 70 86 / 30 40 30 40 BTP 66 89 68 85 / 30 40 30 40 IDI 66 89 68 85 / 30 40 30 40 ODM 65 85 66 84 / 20 30 30 40 .PBZ... MD...NONE. OH...NONE. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ022>023. WV...NONE. TYBURSKI
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 12 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 6, 1:27 PM EDT, 4 hours 11 minutes before
PAZ007-008-013-014-061830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 6, 1:35 PM EDT, 4 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-062030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 135 PM EDT SUN JUL 6 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH. TYBURSKI
Special weather statement, Jul 6, 2:50 PM EDT, 2 hours 48 minutes before
PAZ007-008-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772.
Local storm report, Jul 6, 4:48 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
448 PM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM GREENVILLE PA WIND DAMAGE
07/06/03 MERCER LARGE TREES AND POWER
LINES DOWN REPORTED
BY EMERGENCY MANAGEMENT
0403 PM SHARPSVILLE PA WIND DAMAGE
07/06/03 MERCER LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0330 PM NEW CASTLE PA WIND DAMAGE
07/06/03 LAWRENCE LARGE TREE DOWN REPORTED
BY SKYWARN SPOTTERS
0350 PM HERMITAGE PA FLASH FLOODS
07/06/03 MERCER PERSON TRAPPED IN VEHICLE
REPORTED BY EMERGENCY
MANAGEMENT
0400 PM CHARLSETON PA FLASH FLOODS
07/06/03 MERCER PONDING OF WATER ON ROADS
REPORTED BY SKYWARN
SPOTTERS
0410 PM GREENVILLE PA FLASH FLOODS
07/06/03 MERCER PORTIONS OF RT. 58 CLOSED
REPORTED BY EMERGENCY
MANAGEMENT
0401 PM BUTLER PA WIND DAMAGE
07/06/03 BUTLER LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0420 PM GROVE CITY PA FLASH FLOODS
07/06/03 MERCER NORTH CENTER ST FLOODED
REPORTED BY TRAINED
OBSERVER
0422 PM GROVE CITY PA FLASH FLOODS
07/06/03 MERCER WOLF CREEK OUT OF ITS
BANKS REPORTED BY TRAINED
OBSERVER
0410 PM FROGTOWN PA WIND DAMAGE
07/06/03 ARMSTRONG LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENT
JDSpecial weather statement, Jul 6, 5:00 PM EDT, 38 minutes before
PAZ020-021-029>032-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 500 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS DEVELOPING AND MOVING ACROSS THE AREA... AT 5:00 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS MOVING INTO BEAVER...ALLEGHENY...WESTMORELAND...GREENE AND FAYETTE COUNTIES. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 5:00 PM AND 7:00 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 6, 5:12 PM EDT, 26 minutes before
WVZ004-012-021-022-062315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 512 PM EDT SUN JUL 6 2003 AT 5:10 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS IN SOUTHERN MARSHALL AND WESTERN WETZEL COUNTIES IN WEST VIRGINIA. THESE STORMS WILL MOVE ACROSS WETZEL...MONONGALIA...AND MARION COUNTIES BETWEEN 5:15 PM AND 7:15 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772. TYBURSKI
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 58 min |
| Jul 6, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 39 min |
| Jul 6, 3:35 PM EDT | Flash Flood Warning | PBZ | Lawrence, Mercer | 3 hr |
| Jul 6, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Jul 6, 3:52 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 53 min |
| Jul 6, 3:54 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 6, 4:56 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.